Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 61, NWS Austin/San Antonio, TX

October 16, 2018Edwards County, Kerr County, Real County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 16, 2018, 2:30 AM CDT for Edwards County, Kerr County, Real County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 16, 2018, 2:30 AM CDT (07:30 UTC)
Expired
Oct 16, 2018, 5:30 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Edwards County, TX, Kerr County, TX, Real County, TX

The radar

The Laughlin AFB radar (KDFX), 120 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 16, 4:14 AM CDTFLASH FLOOD6 Nw Kerr Wildlife Mana, TXMULTIPLE ROADS CLOSED DUE TO FLOODING ACROSS WESTERN KERR COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 104 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 7.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2018-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2018-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
676 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
514 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

178 
WGUS54 KEWX 160730
FFWEWX
TXC137-265-385-161030-
/O.NEW.KEWX.FF.W.0061.181016T0730Z-181016T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
230 AM CDT TUE OCT 16 2018

The National Weather Service in Austin San Antonio has issued a

* Flash Flood Warning for...
  Kerr County in south central Texas...
  Northeastern Edwards County in south central Texas...
  Northern Real County in south central Texas...

* Until 530 AM CDT

* At 224 AM CDT, Doppler radar indicated additional rainfall totals 
  up to three quarters of an inch per hour. Up to 7 inches of rain 
  has fallen across the warned area over the past 24 hours. Numerous 
  roads have been reported as closed due to flooding, especially 
  across western portions of Kerr County. Any additional rainfall 
  will only further exacerbate the flash flooding that is already 
  occurring. 

* Some locations that will experience flooding include...
  Kerrville, Ingram, Hunt, Mountain Home, Waltonia, Kerr Wildlife
  Management Area, Us-83 Near The Kerr-Kimble County Line, I-
  10 Near The Kimble-Kerr County Line, The Intersection Of I-
  10 And Us 290, Us-377 Near The Kimble-
  Edwards County Line and Prade Ranch.

LAT...LON 3029 9930 3014 9930 3013 9919 2990 9918
      2991 9960 2990 10005 3029 10005

$$

BMW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 12:43 AM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Oct 16, 12:43 AM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1243 AM CDT Tue Oct 16 2018

.UPDATE...
See below for the 06z aviation discussion...

&&

.AVIATION...
Scattered showers are ongoing across the region. Intermittent
showers should continue to impact all terminals throughout the
overnight and morning hours. Showers should become more isolated at
DRT by around 14z Tuesday, SAT/SSF by around 19z Tuesday, and AUS by
around 20z Tuesday, thus, have downgraded from SHRA to VCSH at those
times. CIGs are expected to hover near the IFR/MVFR border
throughout the overnight and morning hours before a slight
improvement to low end MVFR by early Tuesday afternoon. Visibilities
may briefly drop if a particularly heavier shower impacts the
terminals. Winds have begun to relax a bit this morning, but 10 to 15
knot sustained north/northwesterly winds are expected to persist
through the TAF period.

&&

.PREV DISCUSSION... /ISSUED 921 PM CDT Mon Oct 15 2018/

UPDATE...
While the ongoing forecast is in good shape minor tweaks were made
to the QPF, PoP, and weather grids to reflect ongoing radar trends
and to align the forecast with what the high resolution models show
for the rest of the night.

A flash flood situation has developed across the Hill Country
through the evening as 1 to 3 inches of rain have fallen over the
last 6 hours, bringing the daily total across much of Llano,
Gillespie, and parts of Burnet county up to 5 to 6 inches. While this
rain has fallen over several hours the ground is so saturated from
recent rains that anything that falls is turning into runoff
resulting in Flash Flooding across these areas. Reports from county
EMs and sheriffs offices in Llano and Gillespie county show that
multiple roads are closed across both counties due to water over the
roadways. This include roads that typically do not flood or are not
considered low water crossings. The message tonight across the Hill
Country is that if you don't have to get out and travel, stay home.
Flooded roadways at night are difficult to detect, and with such
widespread flooding and multiple roads closed being out and about
across these areas  tonight is dangerous.

Over the next several hours the HRRR, Texas Tech WRF, and other high
resolution models show rainfall moderate rain continuing to move
northeast over the Edwards Plateau and Hill Country before lifting
northward out of the area Tuesday morning. Because of the saturated
soils this has become less about intense rainfall rates, and more
about longer duration rains resulting in runoff and flooding. Flash
and River Flooding will continue to be a possibility through the
night from Edwards through Kerr, Gillespie, up to Llano and Burnet
Counties. Area rivers have also responded to the rainfall with parts
of the Nueces, Guadalupe, and Llano Rivers all above flood stage
tonight.

To those along and east of I-35 isolated to scattered light rain will
be possible through the overnight hours with lows dropping into the
mid to upper 40s.

PREV DISCUSSION... /ISSUED 714 PM CDT Mon Oct 15 2018/

AVIATION...
Periods of SHRA are expected at the terminals through at least 14-18Z
Tuesday as an upper level speed maxima overrides a frontal boundary
located around 850 MB draped north of the terminals. This will result
in visibilities dropping as low as LIFR in heavier SHRA, with
IFR/MVFR conditions prevailing as ceilings remain trapped beneath a
low level frontal inversion. With the surface pressure gradient
relaxing, expect northerly winds to begin decreasing but remain
generally elevated in the 10-15 knot range. Amendments are expected
to handle more intense SHRA that approach the terminals.

PREV DISCUSSION... /ISSUED 410 PM CDT Mon Oct 15 2018/

SHORT TERM (Tonight through Tuesday Night)...
Much cooler temperatures along with widespread rain and a few
thunderstorms can be found across south central Texas this afternoon.
Temperatures are currently in the upper 30s to upper 40s across the
region, compared to 24 hours ago when temperatures were mainly in the
80s to lower 90s.

Widespread rain along with a few embedded thunderstorms are expected
to continue through tonight as southerly warm air advection above
the cold low-level northerly flow continues. For the early part of
this evening, the main concern is expected to remain out west along
the Rio Grande, where the HRRR suggests some stronger convection from
Mexico will move northward into the Rio Grande plains. For the
overnight hours, the models suggest additional showers and embedded
thunderstorms will continue, with the heavier totals expected to
remain across the Rio Grande plains, southern Edwards Plateau and
Hill Country. Locally heavy rainfall may also spill over into Tuesday
and with this in mind, we have opted to extend the Flash Flood Watch
into early Tuesday evening. Storm total amounts through Tuesday of 1
to 3 inches with a few totals of 4 to 6 inches are expected.

LONG TERM (Wednesday through Monday)...
We could see a brief break in the rainfall on Wednesday for areas
along and east of I-35. However, west of I-35, rain chances continue
to remain high as additional shortwave energy moves out of Mexico
into the Rio Grande plains. Rain chances look to increase again on
Thursday as the medium range models show a series of disturbances
moving up from deep south Texas into the region. The forecast for the
upcoming weekend into early next week remains uncertain as the
operational GFS and ECMWF diverge on the mid-level flow pattern. The
GFS suggests a drier forecast with a surge of cool and dry air on
Saturday. The ECMWF also shows this surge of cooler air, but
maintains a warm air advection pattern and keeps much higher rain
chances intact. For now, we will keep rain chances in the forecast,
but have gone a little lower than the ECMWF.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              47  45  54  49  59 /  80  50  40  30  70
Austin Bergstrom Intl Airport  47  43  55  49  60 /  80  50  40  40  70
New Braunfels Muni Airport     49  45  56  51  59 /  70  40  30  40  70
Burnet Muni Airport            44  43  53  48  57 /  80  60  50  30  70
Del Rio Intl Airport           48  46  54  50  60 /  70  70  70  50  60
Georgetown Muni Airport        46  45  53  49  59 /  80  50  40  30  70
Hondo Muni Airport             50  48  57  49  62 /  70  50  40  60  80
San Marcos Muni Airport        48  46  55  52  59 /  70  40  30  40  70
La Grange - Fayette Regional   50  49  58  53  62 /  60  30  30  40  50
San Antonio Intl Airport       49  46  57  51  61 /  70  40  40  50  80
Stinson Muni Airport           52  48  58  51  61 /  70  40  30  50  80

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for Bandera-Blanco-Burnet-
Edwards-Gillespie-Kendall-Kerr-Kinney-Llano-Maverick-Medina-Real-
Uvalde-Val Verde-Zavala.

&&

Aviation...BMW
Short-Term/Long-Term...04
Hazardous weather outlook, Oct 15, 3:52 PM CDT, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
352 PM CDT Mon Oct 15 2018

TXZ171>173-183>194-202>209-217>225-228-162100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
352 PM CDT Mon Oct 15 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Locally heavy rainfall is possible today into tonight. A Flash
Flood Watch is in effect through 7 pm Tuesday evening for areas
along and west of Interstate 35. 1 to 3 inches of rain is possible
with isolated areas receiving up to 4 to 6 inches across the
Flash Flood Watch area.

The strong cold front will bring a drastic change in
temperatures today. Widespread wind chill indices in the 40s are
expected with indices dropping as low as the low 30s in the Hill
Country.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The Flash Flood Watch will continue through the day on Tuesday as
locally heavy rainfall will be possible across the Watch area.

Cooler temperatures and wind chill values will continue for
Tuesday and Wednesday.

High confidence for rainfall returns to the forecast for Thursday.
Locally heavy rainfall may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Oct 15, 10:17 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1017 PM CDT MON OCT 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     FLASH FLOOD      14 E DEVIL'S SINKHOLE S 30.04N 99.86W
10/15/2018                   REAL               TX   LAW ENFORCEMENT

            HWY 55 SOUTH OUT OF CAMPWOOD IS CLOSED DUE
            TO FLOODING ALONG WITH 337 EAST AND HWY 41
            ACROSS THE NORTHERN PART OF REAL COUNTY. ALL
            DUE TO FLOODING.

&&

AAT
Local storm report, Oct 15, 10:39 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1039 PM CDT MON OCT 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     FLASH FLOOD      1 SE INKS LAKE STATE PA 30.72N 98.35W
10/15/2018                   BURNET             TX   LAW ENFORCEMENT

            CR 2342 IS CLOSING DUE TO HIGH WATER AND CR
            116/FM 3509 IS IMPASSABLE DUE TO WATER.

&&

AAT
Local storm report, Oct 15, 10:45 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1045 PM CDT MON OCT 15 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 PM     FLASH FLOOD      3 ESE WILLOW CITY       30.38N 98.66W
10/15/2018                   GILLESPIE          TX   DEPT OF HIGHWAYS

            RM 1631 AND RM 1323 ARE CLOSED DUE TO WATER
            OVER THE ROAD WAY. MULTIPLE OTHER ROADWAYS
            ARE CLOSED DUE TO HIGH WATER.

&&

AAT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 7:20 PM CDTRiver Flood WarningEWXKerr38 hr
Oct 15, 8:10 PM CDTFlash Flood WarningEWXBlanco, Gillespie5 hr
Oct 15, 8:35 PM CDTFlash Flood WarningEWXEdwards, Kerr, Real6 hr
Oct 15, 8:52 PM CDTRiver Flood WarningEWXKerr42 hr
Oct 15, 9:04 PM CDTAreal Flood AdvisoryEWXBurnet6 hr
Oct 15, 10:27 PM CDTFlash Flood WarningEWXBurnet2 hr
Oct 15, 10:38 PM CDTRiver Flood WarningEWXLlano28 hr
Oct 15, 10:38 PM CDTRiver Flood WarningEWXGillespie4 hr
Oct 15, 10:38 PM CDTRiver Flood WarningEWXBlanco30 hr
Oct 16, 12:31 AM CDTFlash Flood WarningEWXBurnet, Gillespie, Llano3 hr
Oct 16, 3:32 AM CDTFlash Flood WarningEWXGillespie, Llano18 hr
Oct 16, 6:17 AM CDTRiver Flood WarningEWXWilliamson15 hr
Oct 16, 7:18 AM CDTRiver Flood WarningEWXKendall26 hr
Oct 16, 9:32 AM CDTFlash Flood WarningEWXBurnet12 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.